Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 92, NWS Sioux Falls, SD

June 22, 2017Lake County, McCook County, Miner County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 22, 2017, 5:44 AM CDT for Lake County, McCook County, Miner County, South Dakota. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2017, 5:44 AM CDT (10:44 UTC)
Expired
Jun 22, 2017, 6:19 AM CDT
In force
35 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Lake County, SD, McCook County, SD, Miner County, SD

The radar

The Sioux Falls radar (KFSD), 70 km from the middle of the area, began a volume at 10:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 5:48 AM CDTHAIL 1.5Fedora, SDHALF DOLLAR TO PING PONG HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 10.7 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2017-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 406 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2017-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
406 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
2235 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

739 
WUUS53 KFSD 221044
SVRFSD
SDC079-087-097-221130-
/O.NEW.KFSD.SV.W.0092.170622T1044Z-170622T1130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
544 AM CDT THU JUN 22 2017

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Southwestern Lake County in east central South Dakota...
  Southern Miner County in east central South Dakota...
  Northern McCook County in southeastern South Dakota...

* Until 630 AM CDT

* At 543 AM CDT, a severe thunderstorm was located near Fedora, or 19
  miles northeast of Mitchell, moving east at 45 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* This severe thunderstorm will be near, 
  Vilas around 555 AM CDT. 
  Canova around 600 AM CDT. 
  Orland around 620 AM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 4397 9707 4372 9718 4383 9761 4385 9761
      4385 9769 4389 9785 4405 9785
TIME...MOT...LOC 1043Z 282DEG 41KT 4395 9779 

HAIL...1.50IN
WIND...60MPH
 
$$

Chapman
2 follow-up statements
238 
WWUS53 KFSD 221104
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
604 AM CDT THU JUN 22 2017

SDC079-087-097-221130-
/O.CON.KFSD.SV.W.0092.000000T0000Z-170622T1130Z/
Lake SD-Miner SD-McCook SD-
604 AM CDT THU JUN 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 AM CDT
FOR SOUTHWESTERN LAKE...SOUTHEASTERN MINER AND EXTREME NORTHEASTERN
MCCOOK
COUNTIES...

At 603 AM CDT, a severe thunderstorm was located between Howard and
Canova, or 17 miles west of Lake Herman State Park, moving east
at 45 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe storm will be near...
  Winfred around 610 AM CDT. 
  Orland around 625 AM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4397 9707 4379 9715 4386 9749 4388 9757
      4392 9767 4403 9766
TIME...MOT...LOC 1103Z 280DEG 39KT 4391 9750 

HAIL...1.25IN
WIND...60MPH
 
$$

Chapman
260 
WWUS53 KFSD 221119
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
619 AM CDT THU JUN 22 2017

SDC079-087-097-221129-
/O.CAN.KFSD.SV.W.0092.000000T0000Z-170622T1130Z/
Lake SD-Miner SD-McCook SD-
619 AM CDT THU JUN 22 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LAKE...
SOUTHEASTERN MINER AND NORTHEASTERN MCCOOK COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.

LAT...LON 4397 9707 4379 9715 4386 9749 4388 9757
      4392 9767 4403 9766
TIME...MOT...LOC 1116Z 282DEG 41KT 4387 9725 

$$

Chapman

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 4:53 AM CDT, 51 minutes earlier.

Area forecast discussion, Jun 22, 4:53 AM CDT, 51 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
453 AM CDT Thu Jun 22 2017

.SHORT TERM...(Today and Tonight)
Issued at 453 AM CDT Thu Jun 22 2017

Abbreviated discussion once again for ongoing severe convection
approaching the highway 14 corridor.  This activity is rooted near
800 mb, and with steep lapse rates from 700-550 mb think some storms
will be capable of producing large hail. In addition, surface
inversion is somewhat weak with temperatures hanging in the lower
70s.  Elevated storms this morning will transition closer to the
surface boundary across northwest Iowa this afternoon.  SPC has a
marginal risk for these storms this afternoon, with hail and
damaging winds the main threats.  Still a fairly strong capping
inversion near 700 mb, but if storms are able to develop good speed
and directional lead to 50-55 knots of 0-6 km bulk shear.

Storms work out of the region this evening leading to a cooler more
tranquil overnight.

.LONG TERM...(Friday through Wednesday)
Issued at 453 AM CDT Thu Jun 22 2017

Abbreviated discussion due to ongoing severe weather.

Dominant feature of the forecast for Friday through the weekend will
be cooler temperatures along with very comfortable dewpoints. Friday
will have brisk northwest winds, which will to some degree repeat
Saturday and Sunday ahead of core of high pressure. Moderated temps
somewhat on Saturday in line with deeper mixing, as sharp trough
digs through Minnesota. Colder air aloft spreads in for later
Saturday into Sunday, but stable layer remains and now looking less
likely for development of diurnal showers for Sunday. Several cool
nights in order with partial decoupling Saturday night and more full
decoupling likely Sunday night, even Monday night toward northwest
IA.  In the meantime, should see a little moderation of temps toward
normal on Monday under the surface ridge.

Next precipitation chance will develop by later Monday night with
wave crossing western ridge and interacting with advancing warm
advection/elevated instability across south central SD areas. With
the wave pushing southeast, support rapidly weakens by early Tue
further east into the CWA.  Better threat with a better moisture
transport and low-level jet developing Tuesday night into Wednesday.

GFS is absurdly hot for most of the CWA on Wednesday, and have
stayed closer to a more modest blended value, with some increase
placed into the west closer to the potential for incursion of
westerly flow.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1233 PM CDT Wed Jun 21 2017

VFR conditions are expected through the TAF period. A few
thunderstorms could develop along the Missouri River Valley, and
move eastward around KSUX after 00Z. A second round of showers
and thunderstorms will also be possible Thursday morning at all
sites. Models are not in good agreement on its timing and coverage;
therefore, have opted to not mention in the TAFs.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...BT
LONG TERM...Chapman
AVIATION...05
Hazardous weather outlook, Jun 22, 4:49 AM CDT, 55 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
449 AM CDT Thu Jun 22 2017

IAZ001>003-012>014-020>022-031-032-MNZ089-090-098-NEZ013-014-
SDZ067-070-071-231000-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Nobles-Jackson-Rock-Dixon-Dakota-
Lincoln SD-Clay SD-Union-
449 AM CDT Thu Jun 22 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, and
southeast South Dakota.

.DAY ONE...Today and Tonight

Storms may develop this afternoon along and east of a line from
Yankton to Sioux Falls to Slayton Minnesota. A few of the stronger
storms may produce large hail to the size of golf balls and wind
gusts to 65 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No severe weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible after 3 pm today.

MNZ071-072-080-081-097-SDZ038>040-052>056-231000-
Lincoln MN-Lyon MN-Murray-Cottonwood-Pipestone-Beadle-Kingsbury-
Brookings-Jerauld-Sanborn-Miner-Lake-Moody-
449 AM CDT Thu Jun 22 2017

This Hazardous Weather Outlook is for portions of southwest
Minnesota, central South Dakota, and east central South Dakota.

.DAY ONE...Today and Tonight

Scattered severe thunderstorms this morning will produce hail to
the size of golf balls and wind gusts to 65 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No severe weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely early this morning.

SDZ050-057>066-068-069-231000-
Gregory-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-
Douglas-Hutchinson-Turner-Bon Homme-Yankton-
449 AM CDT Thu Jun 22 2017

This Hazardous Weather Outlook is for portions of south central
South Dakota and southeast South Dakota.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms are possible today, though
they are not expected to be severe.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, Jun 21, 11:46 PM CDT, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1146 PM CDT WED JUN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1142 PM     HAIL             1 S WEST OKOBOJI        43.34N 95.17W
06/21/2017  E0.88 INCH       DICKINSON          IA   EMERGENCY MNGR

&&

TRM
Local storm report, Jun 22, 4:33 AM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
433 AM CDT THU JUN 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 AM     HAIL             HENDRICKS               44.51N 96.42W
06/22/2017  E1.75 INCH       LINCOLN            MN   EMERGENCY MNGR

&&
Local storm report, Jun 22, 4:35 AM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
435 AM CDT THU JUN 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 AM     HAIL             IVANHOE                 44.46N 96.25W
06/22/2017  E0.88 INCH       LINCOLN            MN   EMERGENCY MNGR

&&
Local storm report, Jun 22, 5:00 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
500 AM CDT THU JUN 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 AM     HAIL             8 NNW TRACY             44.35N 95.65W
06/22/2017  E1.00 INCH       LYON               MN   TRAINED SPOTTER

&&
Local storm report, Jun 22, 5:33 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
533 AM CDT THU JUN 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 AM     HAIL             WESSINGTON SPRINGS      44.08N 98.57W
06/22/2017  E1.75 INCH       JERAULD            SD   BROADCAST MEDIA

&&

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 3:30 AM CDTSevere Thunderstorm WarningFSDBeadle, Kingsbury45 min
Jun 22, 3:45 AM CDTSevere Thunderstorm WarningFSDBrookings45 min
Jun 22, 4:34 AM CDTSevere Thunderstorm WarningFSDJerauld41 min
Jun 22, 5:02 AM CDTSevere Thunderstorm WarningFSDJerauld, Miner, Sanborn43 min
Jun 22, 6:57 AM CDTSevere Thunderstorm WarningFSDBrookings, Kingsbury33 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.